Tornadoes · United States · Kentucky · 2009

EF1 tornado, Summer Shade to Cyclone, Kentucky, June 11, 2009

From Summer Shade to Cyclone, this EF1 tornado ran 1.4 miles across Monroe and Metcalfe counties on June 11, 2009, touching down at 8:01 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 11, 2009
Touchdown
8:01 PM CDT (01:01 UTC)
Lifted
8:04 PM CDT (01:04 UTC)
On the ground
3 minutes
Path length
1.4 miles (2.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Counties
Monroe and Metcalfe counties
Touchdown point
36.840, -85.702
Lift-off point
36.832, -85.680
Record number
0906111901-01

What the Weather Service recorded

A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of severe thunderstorms which moved northeastward from middle Tennessee into southern Kentucky. In addition to two tornadoes, these storms produced damaging winds and isolated hail.

This short-lived tornado was only on the ground for approximately 1.3 miles, touching down in far southern Metcalfe County, and lifting in far northern Monroe County. Along its path of about 3 minutes in duration, the tornado had a maximum width of 150 yards and did damage to a metal shed, minor damage to the roof and porch of two separate homes, moved a tobacco barn off its foundation, and snapped numerous trees and tree limbs.||The tornado first touched down in extreme southern Metcalfe County about 1.2 miles west-northwest of the town of Cyclone around 701 pm CDT. The tornado moved over primarily rural pasture and cropland into far northern Monroe County, where it lifted about one third of a mile south of Cyclone around 704 pm CDT. ||This EF-1 tornado produced top wind speeds of 105 mph.

This short-lived tornado was only on the ground for approximately 1.3 miles, touching down in far southern Metcalfe County, and lifting in far northern Monroe County. Along its path of about 3 minutes in duration, the tornado had a maximum width of 150 yards and did damage to a metal shed, minor damage to the roof and porch of two separate homes, moved a tobacco barn off its foundation, and snapped numerous trees and tree limbs.||The tornado first touched down in extreme southern Metcalfe County about 1.2 miles west-northwest of the town of Cyclone around 701 pm CDT. The tornado moved over primarily rural pasture and cropland into far northern Monroe County, where it lifted about one third of a mile south of Cyclone around 704 pm CDT. ||This EF-1 tornado produced top wind speeds of 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS LMK issued a tornado warning for this county at 00:39 UTC, 22 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a tornado watch, issued at 21:47 UTC and running to 01:52 UTC.

Issued (UTC)ExpiredProductOffice
21:47 UTC01:52 UTCTornado WatchLMK
00:23 UTC01:00 UTCTornado WarningLMK
00:39 UTC01:15 UTCTornado WarningLMK
00:56 UTC01:23 UTCSevere Thunderstorm WarningLMK
01:09 UTC01:28 UTCSevere Thunderstorm WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Jun 11, 6:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 11, 6:00 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EDT THU JUN 11 2009

.UPDATE FOR 00Z TAFS...

SHORT TERM (TNGT AND FRI)...

SHRTWV TROF/LEADING EDGE OF DRYING IN WATER VAPOR IMAGERY...
CURRENTLY EXTENDING FROM CNTRL INDIANA TO CENTRAL KY WITH SLOWLY
WEAKENING...BUT RAPIDLY MOVG MCS IN THE ERN 1/2 OF OUR FA. THERE ARE
NO SVR STMS WITHIN MCS...JUST HEAVY RAINMAKERS...THAT SHUD EXIT TO
THE EAST BY LATE AFTN. UPSTREAM...IN WAKE OF TROF PASSAGE...
PRECIPITABLE WATER VALUES HAD DROPPED TO ABOUT 1.5...HAD BEEN ARND 2
INCHES...AND SCT TSTMS WERE DEVELOPING WITH HEATING...WHERE SB CAPES
HAD RISEN TO ABOUT 2500 J/KG. BASED ON FCST SOUNDINGS SHOWING AN
INFLUX OF MUCH DRIER AIR IN THE MID LEVELS...THESE STORMS COULD BE
BOTH HIGH WIND AND HAIL PRODUCERS...BUT SHOULD REMAIN SCT IN NATURE.
OUR LOCAL WRF SHOWS THE CURRENT TSTM AREAS VERY WELL IN OUR ERN FA
AND ACRS IL/SW INDIANA AND WILL FOLLOW...AT LEAST FOR TNGT...FOR
THIS FCST.

BASED ON THIS AND UPSTREAM RADAR...WOULD EXPECT SCT STORMS TO REACH
IN THE LOUISVILLE AND BOWLING GREEN VCNTYS BY 20Z AND LEX BY 00Z.
THINK COVERAGE/STRENGTH OF STORMS SHUD BE GREATEST ARND 00Z...THEN
BEGIN TO WANE WITH PASSING UPR LEVEL SUPPORT/INSTABILITY.

WILL FOLLOW PREV FCST WITH SCT POP TERMINOLOGY THIS EVE FOR OUR
ENTIRE FA...THEN END CHCS ACRS THE NORTH...KEEP SLGT CHC IN THE
SOUTH AFTER MIDNIGHT AS WEAK CDFNT SAGS SEWD.

STARTING FRIDAY...FRONT SHOULD BE POSITIONED SOUTHEAST OF OUR FA
...BUT WILL HOLD ONTO SLIGHT CHC POPS ACROSS THE SERN CWA EARLY AND
KEEP CONDITIONS DRY THEREAFTER. WITH THE FRONT JUST TO THE SOUTH OF
THE CWA...SHOWERS AND STORMS MAY DEVELOP ALONG THE BOUNDARY FRIDAY
AFTERNOON CLOSE TO THE TN/KY BORDER. FOR NOW...WILL LEAVE IT DRY
IN THE SOUTH...CONSISTENT WITH PREVIOUS FCST.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH MONDAY NIGHT...

FAIRLY FLAT UPPER LEVEL FLOW IS EXPECTED AT THE BEGINNING OF THE
PD.  AS MID-LEVEL RIDGE BEGINS TO DEVELOP ACROSS TEXAS...UPPER FLOW
WILL BECOME MORE NORTHWESTERLY WITH TIME.  SFC FRONTAL BOUNDARY THAT
WE HAVE BEEN DEALING WITH IN THE LAST FEW DAYS WILL PUSH SOUTH OF
THE REGION AND THEN RETREAT BACK TO THE NORTHEAST DURING THE PD.
THESE FEATURES ALONG WITH SEVERAL WAVES RIDING THROUGH WITHIN THE
MEAN FLOW SUGGEST MORE CHANCES OF SHOWER AND STORMS ACROSS THE AREA.

TIMING OF THE INDIVIDUAL WAVES WILL BE DIFFICULT AS THE NUMERICAL
MODELS OFTEN STRUGGLE WITH THESE FEATURES.  AS FLOW BECOMES
NORTHWESTERLY...COMBINATION OF DAYTIME HEATING WILL LIKELY RESULT IN
SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS.  FROM A
MODEL SOLUTION PERSPECTIVE...THE BEST CHANCES FOR SHOWERS AND STORMS
LOOKS TO BE ON SUNDAY WHEN A PERTURBATION IS FCST TO MOVE SOUTHEAST
THROUGH THE REGION.  AS I ALLUDED TO IN YESTERDAYS DISCUSSION...FROM
A PATTERN RECOGNITION STANDPOINT...WERE GOING TO BE IN THE
NORTHWEST FLOW WITH SEVERAL CHANCES OF SEEING A COUPLE OF MCSS
COMING DOWN THE PIKE.  THIS MAY RESULT IN HIGH WATER ISSUES OVER
TIME...SHOULD THESE FEATURES TRACK OVER THE SAME AREA.

GIVEN THE LOW CONFIDENCE IN TIMING OF THE INDIVIDUAL WAVES...HAVE
GENERALLY PUT IN A DIURNAL CURVE FOR POPS...WITH THE HIGHEST CHANCES
IN THE AFTERNOON/EVENING AND DRIER CONDITIONS DURING THE LATE NIGHT
AND EARLY MORNING HOURS.  TEMPERATURES WILL BE NEAR NORMAL THROUGH
THE PD WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE
MID TO UPPER 60S.  GENERALLY STUCK CLOSE THE THE ENSEMBLE MEAN FOR
TEMPS...WHICH IS GOOD AGREEMENT WITH THE PREVIOUS FCST.

TUESDAY THROUGH THURSDAY...

CONSENSUS OF THE LONG RANGE DETERMINISTIC AND ENSEMBLE SOLUTIONS
CONTINUE TO AGREE ON DEVELOPING A LARGE MID LEVEL RIDGE ACROSS THE
MID-MISSISSIPPI VALLEY.  THIS RIDGE IS FCST TO MOVE EASTWARD WITH
TIME AND INTO THE OHIO VALLEY TOWARD THE END OF THE PD.  MUCH OF KY
WILL BE IN THE NE PERIPHERY OF THIS RIDGE ON TUESDAY.  SEVERAL
DISTURBANCES ARE PROGGED TO MOVE WITHIN THE FLOW SETTING THE STAGE
FOR SEVERAL ROUNDS/CLUSTERS OF STORMS TO MOVE THROUGH THE REGION.
THE BEST CHANCE LOOKS TO BE TUESDAY AS A WAVE DROPS THROUGH.  AFTER
THAT...THE RIDGE AXIS GETS INTO THE REGION PUSHING THE STORM TRACK
TO OUR EAST AND NORTHEAST.  LEANED HEAVILY ON A 50/50 BLEND OF THE
GFS AND EURO HERE AS THEY ARE IN PRETTY GOOD AGREEMENT...BUT AS
USUAL...THERE IS SOME TIMING DIFFERENCES WITH RESPECT TO THE WAVES
COMING THROUGH ON TUES.  PLAN ON KEEPING WED/THU DRY AT THIS POINT.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE
80S AND LOWS IN THE UPPER 60S.  HIGHS IN THE UPPER 80S TO AROUND 90
ARE POSSIBLE BY WED/THU DEEPENING ON HOW FAR THE RIDGE BUILDS INTO
THE AREA.

&&

.AVIATION (12/00Z TAFS)...

CLUSTER OF THUNDERSTORMS MOVING THROUGH SOUTHERN INDIANA AND CENTRAL
KENTUCKY WILL CONTINE THROUGH AT LEAT 06Z. THESE STROMS WILL BE
CAPABLE OF PRODUCING WINDS TO 45 MPH... GOLF BALL SIZE HAIL... AND
VERY HEAVY RAIN REDUCING VSBYS TO LESS THAN 1/2 MILE. AFTER 06Z A
WEAK FRONT SHOULD DROP SOUTH TO THE KY/TN BORDER WHICH WILL END THE
PRECIPITATION ACROSS THE REGION HOWEVER I EXPECT IFR CIGS THROUGH
15Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...KIRKPATRICK
LONG TERM....MRJ
AVIATION.....JA
Hazardous weather outlook, Jun 11, 5:05 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT THU JUN 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EDT (245 PM CDT) THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK ARA THIS
EVENING. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS... HAIL
TO 1 INCH ... DANGEROUS CLOUD TO GROUND LIGHTNING... AND VERY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION...A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST SECTIONS OF
THE OUTLOOK AREA FRIDAY.

THE LATEST FORECASTS INDICATE THAT A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EXISTS FROM SATURDAY THROUGH TUESDAY.  ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY
WINDS...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY CASES OF FLOODING...STRONG
WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

DK/MJ/JA

In the hours before

Local storm report, Jun 11, 7:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     5 NE SMITHS GROVE       37.10N  86.14W
06/11/2009                   EDMONSON           KY   AMATEUR RADIO

            NEAR THE INTERSECTION OF US 31W AND HIGHWAY 259...HEAVY
            DAMAGE TO A FARMHOUSE. A BARN WAS DAMAGED. NUMEROUS
            TREES WERE DOWN BLOCKING HIGHWAY 31W.

&&

EVENT NUMBER LMK0900519

MRC
Local storm report, Jun 11, 7:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     3 SW HAYWOOD            36.92N  86.01W
06/11/2009                   BARREN             KY   FIRE DEPT/RESCUE

            TREE DOWN ON HIGHWAY 31E

&&

EVENT NUMBER LMK0900520

SULLIVAN
Local storm report, Jun 11, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HEAVY RAIN       7 WNW BROWNSVILLE       37.23N  86.38W
06/11/2009  M2.50 INCH       EDMONSON           KY   COCORAHS

            FELL OVER THE PAST 40 MINUTES.

&&

EVENT NUMBER LMK0900521

MRC
Local storm report, Jun 11, 7:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     HORSE CAVE              37.17N  85.91W
06/11/2009                   HART               KY   ESPOTTER

            A FEW TREES WERE DOWN IN THE WIG WAM ROAD AREA.

&&

EVENT NUMBER LMK0900522

MRC
Local storm report, Jun 11, 7:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     2 N SMITHS GROVE        37.08N  86.21W
06/11/2009                   WARREN             KY   LAW ENFORCEMENT

            SEVERAL HOMES WERE DAMAGED NEAR THE INTERSECTION OF US
            31W AND HIGHWAY 101. POSSIBLE TORNADO.

&&

EVENT NUMBER LMK0900523

MRC
Local storm report, Jun 11, 7:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 E GLASGOW             37.00N  85.89W
06/11/2009  E0.70 INCH       BARREN             KY   LAW ENFORCEMENT

            REPORTED AT MILE MARKER 16 ON THE CUMBERLAND PARKWAY.

&&

EVENT NUMBER LMK0900524

MRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

1.0 hours before the tornado, 113 km from the path. June 12, 2009.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2096 joules per kilogram, CIN -1, lifted condensation level 896 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 132 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2475 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.4
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

11.0 hours after it, 113 km from the path. June 12, 2009.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 44 joules per kilogram, CIN -44, lifted condensation level 462 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 60 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Glasgow Municipal (GLW), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:19 UTC75.2200° 6 kt1006.1
23:39 UTC73.4200° 6 kt1006.1
23:59 UTC73.473.4210° 6 kt1006.8
00:19 UTC73.473.4230° 4 kt1006.8
00:54 UTC
00:59 UTC62.680° 6 kt1008.1
01:19 UTC62.6110° 7 kt1007.8
01:39 UTC240° 4 kt1008.5
01:59 UTC130° 3 kt1008.1
02:19 UTC180° 4 kt1008.5
02:39 UTC150° 5 kt1007.8
02:59 UTC200° 5 kt1008.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 102 km away, was scanning. The volume nearest the touchdown began at 00:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:08 UTCTSTM WND DMG5 S BrownsvilleEdmonson, KYTREES DOWN AND TRAILER BLOWN OVER
00:25 UTCTSTM WND GST 7411 W GlasgowBarren, KYKENTUCKY MESONET SITE.
00:29 UTCTSTM WND DMG2 N Smiths GroveWarren, KYSEVERAL HOMES WERE DAMAGED NEAR THE INTERSECTION OF US 31W AND HIGHWAY 101. POSSIBLE TORNADO.
00:32 UTCTSTM WND DMG5 Ne Smiths GroveEdmonson, KYNEAR THE INTERSECTION OF US 31W AND HIGHWAY 259...HEAVY DAMAGE TO A FARMHOUSE. A BARN WAS DAMAGED. NUMEROUS TREES WERE DOWN BLOCKING HIGHWAY 31W.
00:37 UTCTSTM WND DMGHorse CaveHart, KYA FEW TREES WERE DOWN IN THE WIG WAM ROAD AREA.
00:38 UTCTSTM WND DMG3 Sw HaywoodBarren, KYTREE DOWN ON HIGHWAY 31E
00:38 UTCTSTM WND DMGGlasgowBarren, KYTREES DOWN NEAR THE HIGH SCHOOL ON THE EAST SIDE OF TOWN.
00:38 UTCTSTM WND DMGHisevilleBarren, KYTREES DOWN.
00:50 UTCHAIL 0.72 E GlasgowBarren, KYREPORTED AT MILE MARKER 16 ON THE CUMBERLAND PARKWAY.
01:01 UTCTORNADO3 Sw BeaumontMetcalfe, KYAN EF 1 TORNADO WAS FOUND ALONG AN INTERMITTENT AND SHORT 1.3 MILE TRACK BEGINNING 1.2 MILES WNW OF THE TOWN OF CYCLONE IN SOUTHERN METCALFE COUNTY UNTIL IT LIFTED 0.3 MILES SOUTH OF CYCLONE IN NORTHERN MONROE COUNTY. TH
01:25 UTCTSTM WND DMG4 E Knob LickMetcalfe, KYSEVERAL TREES DOWN
02:15 UTCTSTM WND DMG2 Se AlbanyClinton, KYTREES DOWN NEAR HWY 968 AND HWY 415
02:25 UTCTSTM WND DMG2 Se AlbanyClinton, KYTREES DOWN NEAR HWY 968 AND HWY 415

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of June 11, 2009

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 115:02 PM CDTEF0Henderson, KY to IN3.0150
June 115:36 PM CDTEF0Daviess, KY0.230
June 117:00 PM CDTEF1Warren, KY17.2150
June 116:03 PM MDTEF0Otero, CO1.150
June 116:35 PM MDTEF0Crowley, CO1.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.